Louisiana, 2023

Flash Flooding in Louisiana, May 9, 2023

May 9, 2023 · NWS LIX · 12 events in 2 counties and zones

A more typical summertime pattern was in place on May 9th as scattered showers and thunderstorms started to develop during the late morning. With the help of colliding sea-breeze and lake-breeze boundaries over New Orleans, a thunderstorm developed over the city in the late morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A more typical summertime pattern was in place on May 9th as scattered showers and thunderstorms started to develop during the late morning. With the help of colliding sea-breeze and lake-breeze boundaries over New Orleans, a thunderstorm developed over the city in the late morning. The storm rooted itself to the sea-breeze boundary and became nearly stationary over the city. The storm remained over the city for nearly 4 hours, causing considerable flash flooding, especially in the Gentilly area of New Orleans before dissipating in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 12:02 PM CST, 3 minutes earlier.

Area forecast discussion, May 9, 12:02 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
102 PM CDT Tue May 9 2023

...NEW AVIATION...

.UPDATE...
Issued at 947 AM CDT Tue May 9 2023

Just before 10am, the radar is mostly quiet outside of a storm or
two off St Bernard Parish coast. Clouds are breaking up across
much of the region with only the interior south MS Counties
experiencing the near overcast conditions. This is allowing strong
surface insolation to take place across most of the CWFA with
temps already climbing into the 80s. The 12z RAOB from LIX showed
plenty of instability, but upper winds seem to be lackluster with
a more stagnant H5 flow.

Eyes point upstream where a subtle weakness in the mid level flow
has generated a MCV just off the middle Texas Coast. The upper
weakness that helped generate this feature should start to move
toward our region this afternoon and evening. CAMs are starting to
agree in terms of shower and thunderstorm chances later this
evening associated with what's left of this feature. Additionally,
this afternoon with the strong heating and perhaps boundaries left
from earlier convection may produce more convective development
this afternoon...so a few rounds of thunderstorms are possible for
some. With the weak steering flow, a localized hydro threat will
reside over the region, especially in urbanized areas...IF
multiple rounds of convection can develop and move over these
areas. WPC has delineated a marginal risk for heavy rainfall for
most of us and SPC recent update delineated a marginal severe
potential as well. Again likely due to the moderate instability
and no capping inversion. As expected, H5 temps did drop a degree
or two in the last 24 hours with the upper weakness so hail may
be possible in the stronger/wider updrafts. Additionally, a strong
wind gust or two will also be possible.

Updates are already out. Adjusted POPs mostly this afternoon with
diurnal influences expected and development along any residual
boundary from this morning. Then adjusted POPs again for tonight
given the new trends and growing confidence in impacts from the
current MCV over the western Gulf. Took a look at fog overnight
again, and this appears to be a lower confidence night. However,
the best potential will be 1)where the rain falls and 2) if we can
clear out the clouds. (Frye)

&&

.SHORT TERM...
(Today through Thursday night)
Issued at 417 AM CDT Tue May 9 2023

A little bit more activity yesterday than what most of the models
indicated and it wasn't much of a surprise. This ridge that has
been over the region has been what you would call a paper tiger.
It has provided little to no resistance to convection working into
the area from the west. Yesterday was a little different with a
defined impulse coming into the area but a stronger ridge would
have slowed it down some, pushed it more to the north, or even in
the most extreme cases helped to wash it out and yet these MCS and
disturbances have just been barreling through, keep that in the
back of our mind for this forecast.

The past few days had been advertising a much quieter forecast for
today and tomorrow but some of the models have now backed off that
idea and given what has been occurring why would one expect a
different scenario from the ridge now. As was brought up in
yesterdays discussion one concern with respect to convection will be
where the mid lvl low is centered, a little farther east and the
ridge would have even less of a hold on the area where as the low
being a touch farther west and the ridge may finally be a ridge
providing isolated storms at best and rather warm and humid
conditions. It appears the the closed low and weak Rex block set up
is a touch farther east and this is now suggest convection will be
much easier today than previously thought. Difference from yesterday
is there doesn't appear to be as clearly defined an impulse like we
had moving off the TX coast Monday morning. There is a lot of
convection over southern TX and an MCV moving off the extreme
southern TX coast right now and perhaps the remnants try to move
towards our area later today but what looks like the main catalyst
for convection today will be any left over boundary from
yesterday/last nights convection and relatively cool mid lvl temps.
H5 hghts are only expected to be around h82/583 dm and that is right
around average so from the start the ridge isn't really causing any
abnormal hghts or strong subsidence. There is always the possibility
of subsidence caused by being on the fringes of an MCS but that
doesn't appear to be the case as the MCS in southern TX is actually
moving slowly to the south so that should be no issue. Maybe the
weak energy associated with the MCV that is in the western Gulf just
off the far southern TX coast is the subtle influence we get today
but can't really see anything else. Aloft there perhaps is some very
subtle jet support with weak diffluence aloft as we have a weak
ridge in the upper lvls just off to the west and almost directly
over the mid lvl closed low. PWs will still be quite high and with
that once again very subtle features will get convection to fire off
today. Storms will likely be scattered to numerous and storms motion
will be much slower than previous days so locally heavy rain is a
concern. With the lack of stronger mid lvl flow not as concerned
with the risk of severe storms but obviously we can't rule out a few
stronger storms it just appears that the threat of locally heavy
rain is the bigger impact/concern today. With the slower storm
motion expected a lot will depend on where storms develop and if it
happens over the wrong areas localize flash flooding is a distinct
possibility.

Going into Wednesday the TX low should finally work north. Again how
far west or east it is before it starts to track north will
determine the coverage of storms but once it does start to lift we
should begin to dry out a touch and mid lvl hghts would start to
rise slowly. So what will cause the TX low to lift, it will be a
disturbance that is still well west of the CA coast which doesn't
appear to come onshore over southern CA till overnight tonight and
into the 4 corners late Wednesday. This should help erode the
western edge so the ridge directly over top of the TX low and that
would provide a channel for the low to finally drift up. Depending
on how strong the ridge is and exact placement will help determine
how fast the low lifts out and where exactly it does lift north. As
mentioned earlier, this ridge has not been impressive and with that
expect the low to be far enough east to allow more showers and
thunderstorms on Wednesday but also expect the low to be able to
lift out a little faster than what some models are indicating and
the best chance for rain will probably remain along and north of the
I-10/12 corridor.

The forecast gets no easier into thursday. What looked like should
be a dry day is now in question. Main issue is after our low moves
out of the area what comes in behind it. Does the ridge quickly
build in or will there be a residual trough over much of the Lower
MS Valley that may try to phase with the strong 4 corners low that
lifts across the Rockies Thursday. If the old low quickly evacuates
then the ridge will likely just build in behind it leaving us in a
drier and warm setup. That would seem to be the more likely scenario
but again right now we are highly in doubt of the ridge taking over
given the previous week. If the ridge axis is farther east and a
lingering trough axis is over the area with PWs still in the 1.6-
1.8" range there is little reason to think that we will not see
scattered convection again with the bulk of the rain likely across
the northwestern half of the CWA. /CAB/

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 417 AM CDT Tue May 9 2023

By Friday, model guidance suggests upper-level ridging will be in
place over the area. This translates to a surface high developing
off of the east coast. The placement of the high will suggest
general onshore flow for the weekend and possibly into next week.
This will lead to temperatures above average for the weekend. With
the onshore flow, expect moisture to increase as well, leading to
rather humid days. The moisture and hot air will likely give way to
diurnally driven showers and thunderstorms while the upper-level
ridge is in place. Most models have this regime intact until the
beginning of the next week, but exact timing and evolution of the
pattern remains uncertain at this time largely due to how far out
that is.

One potential wrench that can be put in the system is a TUTT low
developing Friday or Saturday. Some models hint at the development
of a TUTT low that is associated with a lingering piece of energy
from the trough over the northeast CONUS. Models diverge on if,
when, and where this will happen, but it seems most plausible that
is one does form, it will likely meander over the far eastern gulf
before ejecting northeastward towards the beginning of next week.
This would spare us here locally, as there would not be much of an
influence here for enhanced rainfall. However, if guidance trends to
more westward development (assuming models also trend to one
developing), then there could potentially be a higher rainfall
threat. /JZ/

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM CDT Tue May 9 2023

Convection will continue to develop through the afternoon hours
and into the early evening. Covered with SHRA and VCTS mostly with
tempos covering the best thunder potential respectively. Expect
flight categories to be reduced to MVFR and at times IFR in the
heaviest activity. Fog will again be possible generally for the
terminals north of I10/12 corridor around sunrise Wednesday.
Improvement to VFR toward the end of the cycle, but continued VCSH
for additional possible isolated development by Wednesday
late morning. (Frye)

&&

.MARINE...
Issued at 417 AM CDT Tue May 9 2023

Outside of convection the winds and seas over the coastal waters
remain on the quiet side. High pressure will still dominate the
eastern half of the Gulf with the ridge extending from the
Atlantic into the northeastern Gulf. The ridge will keep light
southerly winds in places likely nothing higher than 12 kt and
seas should remain 3 ft or less. Winds could increase some on
Friday as low pressure along the Lee of the Rockies could slightly
tighten the pressure gradient and perhaps a short period of SCS
or low end SCY headlines will be needed. With any storm locally
higher winds and seas can be expected. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  84  65  83 /  50  50  10  50
BTR  70  87  69  87 /  50  40  10  50
ASD  69  87  68  86 /  50  30  10  40
MSY  72  85  71  85 /  50  20  10  40
GPT  69  83  69  82 /  50  30   0  30
PQL  68  85  67  84 /  30  30   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...CAB
LONG TERM....JZ
AVIATION...RDF
MARINE...CAB

In the hours before

Special weather statement, May 9, 10:53 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1153 AM CDT Tue May 9 2023

LAZ070-091730-
Lower St. Bernard LA-
1153 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern St.
Bernard Parish through 1230 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Lake Borgne 8 miles northeast
of Shell Beach, or 22 miles east of East New Orleans. This storm was
nearly stationary.

HAZARD...Waterspouts, winds in excess of 30 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 2990 8940 2989 8957 2989 8959 2991 8959
      2999 8957 3002 8952 3005 8949 3009 8944
TIME...MOT...LOC 1652Z 265DEG 3KT 2995 8957

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

HRL
Special weather statement, May 9, 11:14 AM CST, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1214 PM CDT Tue May 9 2023

LAZ077-087-091745-
Western Orleans LA-Upper Jefferson LA-
1214 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of west central Orleans
and northern Jefferson Parishes through 1245 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or near Metairie, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Orleans, Metairie, Jefferson and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 230 and 247.
 Interstate 610 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2997 9015 3006 9013 3006 9006 3008 8999
      3010 8993 3008 8994 3005 8994 3004 8996
      3001 8998 2993 9007
TIME...MOT...LOC 1714Z 220DEG 12KT 3000 9008

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HRL
Special weather statement, May 9, 11:52 AM CST, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CDT Tue May 9 2023

LAZ036-037-048-083-091815-
Northern Livingston LA-St. Helena LA-East Feliciana LA-
East Baton Rouge LA-
1252 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern St.
Helena, northwestern Livingston, southeastern East Feliciana and
northeastern East Baton Rouge Parishes through 115 PM CDT...

At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pride, or 8 miles east of Zachary, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zachary, Clinton, Slaughter, Watson, Greenwell Spring and Pride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3052 9096 3059 9113 3088 9111 3079 9076
TIME...MOT...LOC 1751Z 198DEG 10KT 3064 9101

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

HRL
Special weather statement, May 9, 11:58 AM CST, 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CDT Tue May 9 2023

LAZ064-069-070-090-091830-
Central Plaquemines LA-Lower Plaquemines LA-Upper St. Bernard LA-
Lower St. Bernard LA-
1258 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern St.
Bernard and northwestern Plaquemines Parishes through 130 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pointe A La Hache, or 14 miles north of Port Sulphur,
moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Poydras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2961 8980 2965 8992 2987 8987 2978 8956
TIME...MOT...LOC 1758Z 198DEG 10KT 2970 8981

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

HRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
May 9, 12:05 PM CST to 2:05 PM CST
Where
Orleans County, 1.38 mi N of Vieux Carre to 1.69 mi N of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
29.990, -90.080

Public reports on social media that the highway 610 underpass in Gentilly was closed due to flash flooding.

Flash Flood, Orleans

When
May 9, 12:25 PM CST to 2:25 PM CST
Where
Orleans County, 1.92 mi WSW of Gentilly to 1.98 mi WSW of Gentilly
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.060

Public reports flash flooding at Elysian Fields avenue and Filmore avenue in New Orleans.

Flash Flood, Orleans

When
May 9, 12:25 PM CST to 2:25 PM CST
Where
Orleans County, 0.9 mi N of Gentilly to 0.86 mi NNE of Gentilly
Cause
Heavy Rain
Reported by
Public
Coordinates
30.033, -90.028

Public reports flash flooding ongoing at Hayne boulevard and Downman road in New Orleans.

Flash Flood, Orleans

When
May 9, 12:50 PM CST to 2:50 PM CST
Where
Orleans County, 0.6 mi W of Gentilly to 0.94 mi WSW of Gentilly
Cause
Heavy Rain
Reported by
Public
Coordinates
30.020, -90.040

Public reports flash flooding in Gentilly area of New Orleans.

Flash Flood, Orleans

When
May 9, 12:58 PM CST to 2:58 PM CST
Where
Orleans County, 0.91 mi NW of Lee to 1.04 mi NW of Lee
Cause
Heavy Rain
Reported by
Public
Coordinates
30.030, -89.990

Public reports flooding at Crowder boulevard and I-10 Service road in New Orleans east.

Flash Flood, Jefferson

When
May 9, 1:48 PM CST to 3:48 PM CST
Where
Jefferson County, 2.74 mi NE of Metairie to 2.59 mi NE of Metairie
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.120

Streets flooding near the 17th street canal waterway.

Flash Flood, Orleans

When
May 9, 1:50 PM CST to 3:50 PM CST
Where
Orleans County, 2.27 mi NW of Vieux Carre to 2.43 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
29.990, -90.110

The canal underpass near I-610 is closed due to flash flooding.

Flash Flood, Jefferson

When
May 9, 2:20 PM CST to 4:20 PM CST
Where
Jefferson County, 2.74 mi NE of Metairie to 2.69 mi NE of Metairie
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.120

Public reported flash flooding ongoing on Lake avenue in Metairie with water over the road.

Flash Flood, Orleans

When
May 9, 2:30 PM CST to 4:30 PM CST
Where
Orleans County, 2.27 mi NW of Vieux Carre to 2.37 mi NW of Vieux Carre
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.990, -90.110

TV media are reported 2 high water vehicle rescues due to flash flooding at the canal underpass near I-610 in New Orleans.

Flash Flood, Orleans

When
May 9, 3:00 PM CST to 5:00 PM CST
Where
Orleans County, 2.39 mi NNW of New Orleans
Cause
Heavy Rain
Property damage
$7,000
Reported by
Public
Coordinates
29.980, -90.120

A car is stalled on Metairie road westbound with water over the westbound lanes near Metairie Lawn cemetery in Metairie.

Flash Flood, Orleans

When
May 9, 3:15 PM CST to 5:15 PM CST
Where
Orleans County, 3.3 mi NNW of Vieux Carre to 3.22 mi NNW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.110

Public reports flash flooding ongoing in Lakeview in New Orleans. Water is covering the roadway at 6300 Louis XVI street and water is up to the bumper of small cars.

Flash Flood, Orleans

When
May 9, 3:20 PM CST to 5:20 PM CST
Where
Orleans County, 3.3 mi NNW of Vieux Carre to 3.16 mi NW of Vieux Carre
Cause
Heavy Rain
Reported by
Public
Coordinates
30.010, -90.110

Public reports a few impassable roads in the Lakeview area of New Orleans with several roads that have water up to small car bumpers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104574, 1104576, 1104579, 1104580, 1104582, 1104585, 1104586, 1104588, 1104589, 1104590, 1104591, 1104592.